Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is their anything patients can do to control their liver enzymes?
Aug 25, 2002

Hi Doctor Ben,

Thank you for your endless endurance in trying to aid people that are afflicted with this disease. You and all you other doctors, are very caring and humane individuals. We are all thankful for the service you provide for us here.

I had to attach the CDC finding something in regards to controlling liver enzymes. The article although informative, is a bit stressful towards patients as myself. Does this finding predict a shorter life expectancy now due to liver toxicity associated with HART therapies? Is there anything we patients can do to help our livers from elevating their enzymes? Are there any drugs in the pipeline now accessing this liver toxicity issues, if so we drug looks promising? What would you say is our prognosis with this discovery, is it drastically shorter?

Thanks a gazillion!

Gina Vogel

Better Control of Liver Enzymes Saves Lives of HIV Patients Hepatitis Weekly 08.05.02

Mild-to-moderate elevations in two liver enzymes -- increments that are commonly ignored by most physicians -- are related to an increased risk of death in people with HIV, according to a University of Pittsburgh researcher who presented the findings at the 14th International AIDS Conference in Barcelona.

The two enzymes are alanine transamine (ALT) and aspartamine transamine (AST) and are mildly elevated in up to one-third of patients with HIV. The enzymes are largely overlooked by physicians "...unless they are two to four times above the normal range," said Amy Justice, MD, associate professor of health services research at the University of Pittsburgh Graduate School of Public Health, and associate professor of medicine at the University of Pittsburgh School of Medicine.

"Our study shows that even patients whose elevations are mild to moderate have a death rate that is nearly twice that of patients with mid-range normal levels. This association with increased mortality suggests that any elevation in ALT and AST should be addressed," Justice said.

Elevations in these enzymes signal injury to liver cells, and in some cases, to other cells in the body. The condition can result from highly active antiretroviral therapy, viral hepatitis or alcohol abuse, all of which are toxic to liver cells. Liver failure is the most common cause of death in people with AIDS.

The Pittsburgh-led study was an analysis of data on more than 5,700 participants from two observational studies: Collaborations in HIV Research-US (CHORUS), composed largely of white men who contracted HIV from homosexual activity and women who contracted HIV from heterosexual activity or intravenous drug use; and the Veterans Aging Cohort Study (VACS), composed mainly of African-American men who contracted HIV from heterosexual activity or intravenous drug use. Study participants with mild-to-moderate elevations had a risk of death that was 1.73 times the risk of those with mid-range normal enzyme levels. Those with two or more times the normal levels had a 5.06 times increased risk of death. The results were consistent in both studies.

"The fact that the findings were similar in two very different cohorts suggests that these results apply to all HIV patients," said Justice. "Furthermore, the fact that the most common current cause of death among people with HIV is liver failure suggests that liver injury may be a major limiting factor in the effectiveness of current HIV treatment."

"Chronic viral hepatitis is known to substantially increase the risk of liver cancer," Justice said. "Additional research must be done to determine whether HAART exacerbates this risk or only helps HIV-positive patients live long enough to suffer the consequences of other chronic diseases such as cancer."

Response from Dr. Young

Thanks for your kind comments and question.

This study and others illustrate the point that in the era of decreasing deaths from AIDS complications among our community, there is an increasing incidence of deaths from other causes. Significant among these are deaths due to liver disease, specifically because of viral hepatitis. In some North American centers, as many as 40% of HIV infected persons are coinfected with hepatitis C; high co-infection rates with hepatitis B are also evident. Both of these chronic viral infections (particularly when co-infected with HIV) are a cause of elevations in liver function tests (and though not directly addressed in your report, I'd suspect a role player here). I'd have to believe that this is the factor that likely drove the association between death and increased liver function tests.

What is not addressed in the report, is any association between increased LFTs among persons without co-infection with hepatitis viruses-- is there a similar association with death rates? Such a finding would be significant, since this would imply other causes of liver injury- HIV itself, medications or other factors. This is of particular interest, given earlier published reports of an association between the use of ritonavir and liver injury (mostly among persons with hepatitis coinfection).

Lastly, I typically advise my patients to avoid excesses in substances that can cause liver injury (especially among the co-infected or among persons taking ritonavir-based therapies); namely acetaminophen (Tylenol) or alcohol. Monitoring of liver function tests in our practice typically happens at nearly every visit-- abnormal tests need additional follow up and evaluation.

Hope this is helpful. -BY



Previous
why the change?
Next
unsure about starting and confused about testing please help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement